Breast Cancer Radiation May Affect Heart Later On
But expert says cancer-fighting benefits outweigh heart-disease risks
The risk started within five years after treatment and persisted into the third decade.
The proportional increase was similar in women with and without heart disease risk factors (such as high blood pressures) at the start. Those with pre-existing risk factors, however, had greater absolute increases in risk.
To put the finding in perspective, for a 50-year-old woman with no pre-existing heart disease risk factors, a dose to the heart of 3 grays would increase the risk of death from ischemic heart disease before age 80 from 1.9 percent to 2.4 percent, Taylor said.
Doctors should identify women with pre-existing heart disease risk factors and those with a small distance between heart and breast and give the radiation in a way that minimizes heart exposure, Taylor said.
Editorial author Moslehi, who also is an instructor of medicine at Harvard Medical School, said the study results are important, but not entirely reassuring. "It suggests that women should worry about heart disease risk after radiation therapy," he said. The new findings "may be just the tip of the iceberg," he said.
Taylor's team did not look at all types of heart problems, Moslehi said. Radiation therapy has been linked with other cardiac problems, including heart rhythm issues and valve problems.
In addition, he said, some chemotherapy has been linked with heart risks.
Until more research is in, Moslehi said women should be sure their primary-care doctor knows if they had radiation therapy for breast cancer. The doctor should also evaluate other cardiac risk factors, such as high blood pressure and cholesterol, he added.
Study author Taylor said cardiologists and oncologists have been communicating more in recent years.
Women should not only get help from their doctors to reduce their heart disease risk, she said, but pay attention to heart-healthy habits. They should eat a healthy diet, exercise regularly and not smoke cigarettes, she said.